Should I keep tapering or not? Advice please - PMRGCAuk

PMRGCAuk

13,602 members β€’ 24,776 posts

Should I keep tapering or not? Advice please

Allsgrandso profile image
Allsgrandso
β€’9 Replies

Hi everyone, I've been tapering from 15mg preds started in July to 12.5mg and then 10mg for past three weeks.

I'm due to go down to 9mg next Monday but had pains in my neck, shoulders and back of my head this morning and needed to take painkillers to dull it a bit. I've been busy working and bit stressed but on the whole I've been doing pretty good apart from few aches and pains.

My question is should I still go down to 9mg next week or stay where I am on 10mg for longer?

Another thing I'm wondering is if it's a flare and I lower the preds will I end up possibly having to go back up higher in the long run?

Sorry if my questions seem a bit daft... I trust you guys 😊 thank you ⭐️

9 Replies
β€’

Personally I would stop and take stock for a bit, you are right in thinking that these symptoms could herald a flare and you might end up back where you started. Especially as you say you've had a period of stress. Let the dust settle and maybe aim for 9.5 rather than 9 mgs. Try to avoid drops of more than 10% of your dose.

From what I've read on here and my own experience of reducing for GCA only it can take 1-2 weeks or even 3-4 weeks for the inflammation to build up if the dose is too low. Sounds like you might be going a bit too fast such that if you over shoot, you have no idea at what point it became too low. The result can be that you end up having to go back to up higher than you need to.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

Hi,

Would say you've a bit too quickly, or at least in too big a step. 12.5mg to 10mg, although recognised, is a big drop - many find it too much. (20% whereas 10% is recommended).

You may find staying at 10mg things even out, but if they don't you may need to go up another 1mg maybe. If you're not sure, then take the extra, don't let things get out of control or you'll need to go higher.

Then as SJane suggest 0.5mg drops - no rush - you're not long into your PMR journey. Plus don't reduce if you're not sure nor if you've got something extra stressful coming up!

Your reduction plan is just that - a plan - it can, and very often is, changed to accommodate life!

PMRpro profile image
PMRproAmbassador

Personally I think that reducing at that speed, just 3 weeks on 10mg is far too soon to be sure your symptoms are still under control. I would stay there for at least another month before trying the next reduction. Reducing fast is fine when it works - but you have to be sure each new dose is enough.

Thanks so much for replies πŸ™ Really appreciate them, will stay on 10mg for another month I think x

Hi regarding tapering I had a struggle decreasing steroids. I would follow my Rheumatologist instructions to the letter but had 3 relapses. Then my Rheumy said never decrease if you don't feel well enough. I've followed this ever since and been successful.So rule is if you are feeling those niggles don't decrease go another few weeks.

When you feel fairly well and settled decrease and maybe for a week alternate the doses then go on with the lower dose

Hop this helps

Allsgrandso profile image
Allsgrandso in reply to yos72

Thanks makes perfect sense πŸ™

My experience for myself has been to stick with the old dose a while longer until you don't have much pain. Fearing the dreaded flare, I have done this for a year now, and it has worked. No flares.

It seems every time a month would go by, something came up (trip out of town) and I didn't want to risk a flare while I wasn't home. I ended up staying at each level more like 6 weeks. I've only seen my rheumi twice..but have really had no issues. Her initial taper schedule was much faster.

Listen to your body... a few extra months on pred probably won't kill you! πŸ˜‰

Agreed better to taper slowly and keep decreasing than try to stick to a faster schedule and relapse.

Listen to your body only decrease when you feel well

You may also like...